Format

Send to

Choose Destination
See comment in PubMed Commons below
Am Fam Physician. 1997 Aug;56(2):455-62.

Antidepressant withdrawal reactions.

Author information

1
University of Illinois College of Medicine, Chicago, USA.

Erratum in

  • Am Fam Physician 1998 Feb 15;57(4):646.

Abstract

Antidepressants can cause a variety of withdrawal reactions, starting within a few days to a few weeks of ceasing the drug and persisting for days to weeks. Both tricyclic antidepressants and selective serotonin reuptake inhibitors cause similar syndromes, most commonly characterized by gastrointestinal or somatic distress, sleep disturbances, mood fluctuations and movement disorders. Most symptoms related to tricyclic antidepressant withdrawal are believed to be caused by rebound excess of cholinergic activity after prolonged anticholinergic effect on cholinergic receptors. (This situation is analogous to the adrenergic rebound that occurs after beta-blocker withdrawal.) Treatment involves restarting the antidepressant and tapering it more slowly. Alternatively, tricyclic antidepressant withdrawal symptoms often respond to anticholinergics, such as atropine or benztropine mesylate. Three case reports of antidepressant withdrawal are presented, including one featuring akathisia (motor restlessness) related to withdrawal of venlafaxine.

PMID:
9262526
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center